North Dakota, 2011

Blizzard and High Wind in North Dakota, March 11 to 12, 2011

March 11 to 12, 2011 · NWS BIS · 36 events in 36 counties and zones

A significant severe winter weather event occurred across much of west and all of central North Dakota March 11th through early March 12th. An Alberta Clipper rapidly intensified as it moved east-southeast into the Northern Plains in response to a strong upper level jet streak amplifying the clipper's associated mid level trough.

Where it happened

Every event with a place to put it; 32 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
$15,000
Crop damage
None recorded
Events
36

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A significant severe winter weather event occurred across much of west and all of central North Dakota March 11th through early March 12th.

An Alberta Clipper rapidly intensified as it moved east-southeast into the Northern Plains in response to a strong upper level jet streak amplifying the clipper's associated mid level trough. Warm air advection ahead of the clipper resulted in the initial precipitation type to fall as rain. As the precipitation was mainly orientated along the clipper's cold front, a quick transition from rain to all snow occurred with the frontal passage. Storm total snow accumulations with this storm ranged from two to five inches northwest and central.

The main impact from this storm was the sudden onset and prolonged period of intense winds generated along and behind the cold front. Sustained winds in excess of 40 mph, with gusts to around 70 mph, developed west during the morning and spread east in the afternoon, then persisting through evening. When combined with the snow, severe blizzard conditions quickly became widespread, significantly impacting travel. In addition, temperatures initially above freezing fell into the 20s behind the front, turning wet and slushy roads into ice.

Across southwest North Dakota, very little precipitation fell and the main impact was high wind.

The violent and fast moving nature of this storm, combined with extremely icy road surfaces, resulted in dangerous if not impossible travel conditions in white out conditions. Numerous travel advisories and road closures were in effect, including the closure of Interstate 94 from Dickinson to Fargo, and Highway 83 from Bismarck to Minot. Several hundred motorists were stranded along minor and major roadways. Many accidents occurred. One in Sioux County involved injury. This blizzard caused unprecedented demand on law enforcement and emergency services, and required the North Dakota National Guard to be activated to assist in rescuing stranded motorists.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Mar 11, 9:35 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Mar 11, 9:35 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
935 AM CST FRI MAR 11 2011

.UPDATE...ADDED HIGH WIND WARNING TO THE SOUTHWEST AND SOUTH CENTRAL.

&&

.DISCUSSION...FORECAST SOUNDINGS INDICATE POTENTIAL FOR WIND
GUSTS 55 MPH...AND SUSTAINED WINDS OF 40 MPH. WILL GO WITH HIGH
WIND WARNING SOUTHWEST AND SOUTH CENTRAL THROUGH 6 PM TODAY.

&&

.AVIATION...THE MAIN AVIATION IMPACT THROUGH THE TAF PERIOD WILL
BE REDUCED VISIBILITIES (IFR/LIFR) IN AREAS OF BLOWING SNOW WEST
THIS MORNING...AND IN CENTRAL/EASTERN NORTH DAKOTA THIS AFTERNOON.
BLIZZARD CONDITIONS WILL BE POSSIBLE FROM KMOT-KJMS EAST THIS
AFTERNOON. MVFR/IFR CIGS ARE EXPECTED WITH THIS ACTIVITY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 6 PM CST /5 PM MST/ THIS EVENING FOR
NDZ018>020-031>035-040>048-050-051.

WINTER WEATHER ADVISORY FROM 6 PM CST /5 PM MST/ TO 10 PM CST /9
PM MST/ THIS EVENING FOR NDZ019-020-034-035-042-045-046.

WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR NDZ001-
009-017.

BLIZZARD WARNING UNTIL 10 PM CST THIS EVENING FOR NDZ002>005-
010>013-021-022.

BLIZZARD WARNING UNTIL MIDNIGHT CST TONIGHT FOR NDZ023-025-036-
037.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO MIDNIGHT CST
TONIGHT FOR NDZ047-048-050-051.

&&

WAA
Hazardous weather outlook, Mar 11, 5:07 AM CST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
507 AM CST FRI MAR 11 2011

NDZ001-009-017>020-031>035-040>048-050-051-121115-
DIVIDE-WILLIAMS-MCKENZIE-DUNN-MERCER-OLIVER-GOLDEN VALLEY-
BILLINGS-STARK-MORTON-BURLEIGH-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-
SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
507 AM CST FRI MAR 11 2011 /407 AM MST FRI MAR 11 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND
SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY CONTINUES TODAY THROUGH EARLY TONIGHT.
PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER INFORMATION AND
UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS ARE ENCOURAGED TO
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE WITH
FREEZING RAIN...SIGNIFICANT WINDS...OR SNOWFALL.

NDZ002>005-010>013-021>023-025-036-037-121115-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-MOUNTRAIL-WARD-MCHENRY-PIERCE-
MCLEAN-SHERIDAN-WELLS-FOSTER-KIDDER-STUTSMAN-
507 AM CST FRI MAR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A BLIZZARD WARNING HAS BEEN ISSUED FROM MID MORNING TODAY THROUGH
EARLY TONIGHT. PLEASE SEE WWW.WEATHER.GOV/BIS FOR FURTHER
INFORMATION AND UPDATES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED. SPOTTERS ARE ENCOURAGED TO
CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE WITH
FREEZING RAIN...SIGNIFICANT WINDS...OR SNOWFALL.

KS

In the hours before

Special weather statement, Mar 11, 10:44 AM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1044 AM CST FRI MAR 11 2011

NDZ019>021-034-035-042-045-046-111845-
MERCER-OLIVER-MCLEAN-MORTON-BURLEIGH-GRANT-SIOUX-EMMONS-
INCLUDING THE CITIES OF...BEULAH...HAZEN...CENTER...GARRISON...
MANDAN...BISMARCK...ELGIN...FORT YATES...LINTON
1044 AM CST FRI MAR 11 2011 /944 AM MST FRI MAR 11 2011/

...BRIEF PERIODS OF HEAVY WET SNOW MOVING THROUGH CENTRAL NORTH
DAKOTA...

AT 1030 CST...WEATHER SERVICE RADARS WERE DEPICTING AN AREA OF
RAIN AND HEAVY WET SNOW IN CENTRAL NORTH DAKOTA. REPORTS OF HEAVY
SNOW IN OLIVER COUNTY THIS MORNING CONFIRM PORTIONS OF THIS LINE
CONTAIN SNOW...WHICH WILL REDUCE VISIBILITY AND CREATE AREAS OF
SLUSH. BUT ACROSS CENTRAL MORTON COUNTY...NEAR NEW SALEM...THE
PRECIPITATION WAS A MIX OF RAIN AND SNOW. THE MOVEMENT OF THE LINE
SUGGESTS AROUND AN HOUR OR LESS OF SNOW AND RAIN AS THE LINE MOVES
THROUGH THE BISMARCK AND MANDAN AREA BETWEEN 11 AM AND NOON CST.
TRAVEL WILL BECOME SLIPPERY...WITH STRONG WINDS WINDS AND FALLING
TEMPERATURES CREATING HAZARDOUS TRAVEL.

WAA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

27 blizzard, 9 high wind. Local standard time, as filed.

High Wind, Bowman

When
March 11, 11:00 AM CST to 6:00 PM CST
Where
Bowman forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
Department of Highways
Coordinates
46.113, -103.521 (the zone’s center; the record gives no point)

High Wind, Slope

When
March 11, 11:00 AM CST to 6:00 PM CST
Where
Slope forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.447, -103.460 (the zone’s center; the record gives no point)

Estimated sustained winds over 40 mph occurred across Slope County.

High Wind, Golden Valley

When
March 11, 11:00 AM CST to 6:00 PM CST
Where
Golden Valley forecast zone
Measured
35 kt (40 mph) estimated sustained
Reported by
Mesonet
Coordinates
46.940, -103.847 (the zone’s center; the record gives no point)

Estimated sustained winds over 40 mph occurred across Golden Valley County.

High Wind, Billings

When
March 11, 11:00 AM CST to 6:00 PM CST
Where
Billings forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
Department of Highways
Coordinates
47.023, -103.376 (the zone’s center; the record gives no point)

High Wind, Stark

When
March 11, 11:00 AM CST to 6:00 PM CST
Where
Stark forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
ASOS
Coordinates
46.811, -102.655 (the zone’s center; the record gives no point)

High Wind, Hettinger

When
March 11, 11:00 AM CST to 6:00 PM CST
Where
Hettinger forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.433, -102.460 (the zone’s center; the record gives no point)

Estimated peak winds up to 60 mph occurred across Hettinger County.

High Wind, Adams

When
March 11, 11:00 AM CST to 6:00 PM CST
Where
Adams forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.097, -102.528 (the zone’s center; the record gives no point)

High Wind, Grant

When
March 11, 11:00 AM CST to 6:00 PM CST
Where
Grant forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Mesonet
Coordinates
46.358, -101.640 (the zone’s center; the record gives no point)

Estimated peak winds up to 60 mph occurred across Grant County.

High Wind, Sioux

When
March 11, 11:00 AM CST to 6:00 PM CST
Where
Sioux forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
7 direct, 0 indirect
Property damage
$15,000
Reported by
Mesonet

Estimated peak winds up to 60 mph occurred across Sioux County. An accident between a school bus and a pickup truck, which was caused by the strong winds, resulted in seven injuries.

Blizzard, Williams

When
March 11, 11:00 AM CST to 7:00 PM CST
Where
Williams forecast zone
Reported by
Mesonet
Coordinates
48.344, -103.480 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northwesterly winds up to near 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Divide

When
March 11, 11:00 AM CST to 7:00 PM CST
Where
Divide forecast zone
Reported by
Mesonet
Coordinates
48.815, -103.487 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northwesterly winds up to near 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, McKenzie

When
March 11, 11:00 AM CST to 7:00 PM CST
Where
McKenzie forecast zone
Reported by
Mesonet
Coordinates
47.740, -103.395 (the zone’s center; the record gives no point)

Blizzard conditions developed as strong northwesterly winds up to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Dunn

When
March 11, 12:00 PM CST to 7:00 PM CST
Where
Dunn forecast zone
Reported by
Mesonet
Coordinates
47.357, -102.618 (the zone’s center; the record gives no point)

Widespread blizzard conditions developed as strong northwesterly winds up to near 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Mountrail

When
March 11, 12:00 PM CST to March 12, 1:00 AM CST
Where
Mountrail forecast zone
Reported by
Mesonet
Coordinates
48.201, -102.356 (the zone’s center; the record gives no point)

Widespread blizzard conditions developed as strong northwesterly winds up to 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Burke

When
March 11, 12:00 PM CST to March 12, 1:00 AM CST
Where
Burke forecast zone
Reported by
Mesonet
Coordinates
48.791, -102.518 (the zone’s center; the record gives no point)

Widespread blizzard conditions developed as strong northwesterly winds up to 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Renville

When
March 11, 12:00 PM CST to March 12, 1:00 AM CST
Where
Renville forecast zone
Reported by
Mesonet
Coordinates
48.719, -101.658 (the zone’s center; the record gives no point)

Widespread blizzard conditions developed as strong northwesterly winds up to 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Ward

When
March 11, 12:00 PM CST to March 12, 1:00 AM CST
Where
Ward forecast zone
Reported by
Mesonet

Widespread blizzard conditions developed as strong northwesterly winds up to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, McLean

When
March 11, 12:00 PM CST to March 12, 1:00 AM CST
Where
McLean forecast zone
Reported by
Mesonet

Widespread and severe blizzard conditions developed as strong northwesterly winds up to near 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Mercer

When
March 11, 12:00 PM CST to March 12, 1:00 AM CST
Where
Mercer forecast zone
Reported by
Mesonet
Coordinates
47.309, -101.831 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to near 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Oliver

When
March 11, 12:30 PM CST to March 12, 2:00 AM CST
Where
Oliver forecast zone
Reported by
Mesonet
Coordinates
47.115, -101.340 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to near 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Morton

When
March 11, 1:00 PM CST to March 12, 2:00 AM CST
Where
Morton forecast zone
Reported by
Mesonet

Widespread and severe blizzard conditions developed as strong northwesterly winds up to around 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Burleigh

When
March 11, 1:00 PM CST to March 12, 2:00 AM CST
Where
Burleigh forecast zone
Reported by
Mesonet
Coordinates
46.977, -100.469 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Emmons

When
March 11, 1:00 PM CST to March 12, 2:00 AM CST
Where
Emmons forecast zone
Reported by
Mesonet
Coordinates
46.285, -100.239 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds measured up to 71 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, McHenry

When
March 11, 1:00 PM CST to March 12, 2:00 AM CST
Where
McHenry forecast zone
Reported by
Mesonet
Coordinates
48.235, -100.636 (the zone’s center; the record gives no point)

Widespread blizzard conditions developed as strong northwesterly winds of 40 to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Bottineau

When
March 11, 1:00 PM CST to March 12, 2:00 AM CST
Where
Bottineau forecast zone
Reported by
Mesonet
Coordinates
48.792, -100.833 (the zone’s center; the record gives no point)

Widespread blizzard conditions developed as strong northwesterly winds of 40 to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Rolette

When
March 11, 1:00 PM CST to March 12, 2:00 AM CST
Where
Rolette forecast zone
Reported by
Mesonet
Coordinates
48.772, -99.841 (the zone’s center; the record gives no point)

Widespread blizzard conditions developed as strong northwesterly winds of 40 to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Pierce

When
March 11, 1:00 PM CST to March 12, 2:00 AM CST
Where
Pierce forecast zone
Reported by
Mesonet
Coordinates
48.250, -99.972 (the zone’s center; the record gives no point)

Widespread blizzard conditions developed as strong northwesterly winds of 40 to 55 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Sheridan

When
March 11, 1:00 PM CST to March 12, 2:00 AM CST
Where
Sheridan forecast zone
Reported by
Mesonet
Coordinates
47.575, -100.346 (the zone’s center; the record gives no point)

Widespread blizzard conditions developed as strong northwesterly winds up to 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Kidder

When
March 11, 1:30 PM CST to March 12, 2:00 AM CST
Where
Kidder forecast zone
Reported by
Mesonet
Coordinates
46.980, -99.780 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Wells

When
March 11, 1:30 PM CST to March 12, 2:00 AM CST
Where
Wells forecast zone
Reported by
Mesonet
Coordinates
47.588, -99.661 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Logan

When
March 11, 1:30 PM CST to March 12, 2:00 AM CST
Where
Logan forecast zone
Reported by
Mesonet
Coordinates
46.457, -99.477 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, McIntosh

When
March 11, 1:30 PM CST to March 12, 2:00 AM CST
Where
McIntosh forecast zone
Reported by
Mesonet
Coordinates
46.112, -99.441 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Stutsman

When
March 11, 2:00 PM CST to March 12, 2:00 AM CST
Where
Stutsman forecast zone
Reported by
Mesonet
Coordinates
46.979, -98.959 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to around 65 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Foster

When
March 11, 2:00 PM CST to March 12, 2:00 AM CST
Where
Foster forecast zone
Reported by
Mesonet
Coordinates
47.457, -98.883 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to around 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, La Moure

When
March 11, 2:00 PM CST to March 12, 2:00 AM CST
Where
La Moure forecast zone
Reported by
Mesonet
Coordinates
46.457, -98.535 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to around 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

Blizzard, Dickey

When
March 11, 2:00 PM CST to March 12, 2:00 AM CST
Where
Dickey forecast zone
Reported by
Mesonet
Coordinates
46.110, -98.505 (the zone’s center; the record gives no point)

Widespread and severe blizzard conditions developed as strong northwesterly winds up to around 60 mph combined with falling snow and fresh snow cover on the ground. Travel was significantly impacted due to near zero visibilities, strong winds, and ice covered road surfaces.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2011Every state in 2011This day in weather historyWarnings in North Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 290110, 290111, 290113, 290114, 290117, 290118, 290119, 290120, 290124, 290125, 290128, 290129, 290130, 290133, 290136, 290137, 290138, 290139, 290141, 290142, 290143, 290144, 290145, 290147, 290149, 290150, 290151, 290153, 290157, 290158, 290159, 290160, 290161, 290162, 290163, 290164.